MAUDE Adverse Event Report: CORDIS CORPORATION OUTBACK ELITE 80CM RE-ENTRY; CATHETER FOR CROSSING TOTAL OCCLUSIONS

CORDIS CORPORATION OUTBACK ELITE 80CM RE-ENTRY; CATHETER FOR CROSSING TOTAL OCCLUSIONS
Model Number OTB59080A
Medical Device Problem Codes Fracture (1260); Difficult to Remove (1528)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/21/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot (17905306) presented no issues during the manufacturing process that can be related to the reported event.This device is available for analysis but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, when the 80cm outback elite was attempted to be removed, there was some resistance ¿due to top of crotch¿.Some limited traction was given to the system, and the tip of the outback broke.The broken part was stuck halfway through the long sheath.The long sheath was removed in its entirety terminating the procedure.There was no reported patient injury.Originally, the patient presented with left superficial femoral artery (sfa) which required re-canalization via the right, possibly the left iliac which had signs of stenosis.The aortic bifurcation was noted to be somewhat steep but stretched reasonably after the placement of an unknown stiff wire and a 55cm 6f flexor sheath.The user was trained with the device.The device was opened in a sterile field.The outback was used as there was difficulty with the re-canalization and the user could not get re-entry.The outback went over the bifurcation, which was not too steep, to the distal end of the sfa under angio for positioning.As there appeared to be a ¿spontaneous fenestration¿, a microwire was attempted to be used without hitting the lumen of the outback.This did not work well with the outback in situ and therefore a catheter was attempted to be used.It was also noted that multiple attempts had to be made during the procedure, via ipsilateral antegrade puncture, and retrograde via the foot with the patient under sedation, as the patient could not lie still.The device will be returned for evaluation.
 
Additional Manufacturer Narrative
As reported, when the 80cm outback elite re-entry chronic total occlusion (cto) catheter was attempted to be removed, there was some resistance ¿due to top of crotch¿.Some limited traction was given to the system, and the tip of the outback broke.The broken part was stuck halfway through the long sheath.The long sheath was removed in its entirety terminating the procedure.There was no reported patient injury.Originally, the patient presented with left superficial femoral artery (sfa) which required re-canalization via the right, possibly the left iliac which had signs of stenosis.The aortic bifurcation was noted to be somewhat steep but stretched reasonably after the placement of an unknown stiff wire and a 55cm 6f non-cordis sheath.The user was trained with the device.The device was opened in a sterile field.The outback was used as there was difficulty with the re-canalization and the user could not get re-entry.The outback went over the bifurcation, which was not too steep, to the distal end of the sfa under angio for positioning.As there appeared to be a ¿spontaneous fenestration¿, a microwire was attempted to be used without hitting the lumen of the outback.This did not work well with the outback in situ and therefore a catheter was attempted to be used.It was also noted that multiple attempts had to be made during the procedure, via ipsilateral antegrade puncture, and retrograde via the foot with the patient under sedation, as the patient could not lie still.One non-sterile outback elite 80cm re-entry unit was received for analysis inside a plastic bag.The device was unpacked to proceed with the product evaluation.The catheter shaft close to the distal tip was found separated.An unknown sheath introducer was returned with the distal portion of the separated shaft stuck inside the device.No other visible anomalies were observed during the analysis.Note: the outback elite catheters are packaged with the cannula deployed.A functional test could not be performed due the separated condition found on the returned device.Due the separated condition, an sem analysis was performed, and results showed that the separated area of the outer shaft of the outback elite 80cm re-entry unit presented evidence of elongations.Plastic deformation resulting in diameter reduction and tension marks were observed on the braid wires.Also, ductile dimples were found on the separated braid wire surfaces.The elongations found on the outer shaft material, the ductile dimples and plastic deformations resulting in a diameter reduction and tension marks, are commonly associated with separations caused by material tensile overload.Therefore, it is assumed that the outer shaft material was induced to a tensile force that exceeded the braid wire and outer shaft material yield strength prior to the separation.No other anomalies were observed during sem analysis.A product history record (phr) review of lot 17905306 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿cto catheter system withdrawal difficulty through guide/sheath¿ could not be confirmed since functional analysis could not be performed with the returned sheath due to the separated condition of the outback cto catheter.However, the reported ¿catheter tip/distal tip fractured/separated in patient¿ was confirmed due to the condition of the device received.The exact cause of the separation could not be conclusively determined during analysis.Based on the information available for review, it is possible that vessel characteristics (aortic bifurcation was noted to be somewhat steep) and procedural/handling factors contributed to the withdrawal difficulty experienced within the long sheath and the subsequent fracture/separation of the device.This is evidenced by the elongations found on the outer shaft material, the ductile dimples and plastic deformations resulting in a diameter reduction, and tension marks found at the separated area through sem analysis.These conditions are commonly associated with separations caused by material tensile overload; therefore, it is assumed that the outer shaft material was induced to a tensile force that exceeded the braid wire and outer shaft material yield strength prior to the separation.As cautioned in the information for safety provided in the instructions for use (ifu), ¿always visualize tracking of the catheter tip over the aorto-iliac bifurcation.If strong resistance is felt during catheter manipulation/delivery, determine the cause of the resistance before proceeding further.Consider using a 3¿4 mm balloon at low atm to dilate points of resistance, as needed, along delivery track.If the cause cannot be determined, withdraw the outback elite re-entry catheter.Excessive rotation, bending or kinking of the outback elite re-entry catheter may affect its performance.Withdraw the outback elite re entry catheter if it becomes excessively kinked.¿ neither the phr review nor the product analysis suggests that the event experienced by the customer could be related to the design or manufacturing process of the product.Therefore, no corrective/preventive action will be taken at this time.

Brand Name
OUTBACK ELITE 80CM RE-ENTRY
Common Device Name
CATHETER FOR CROSSING TOTAL OCCLUSIONS
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60th ave
miami lakes FL 33014
MDR Report Key10704961
Report Number9616099-2020-03996
Device Sequence Number3732536
Product Code PDU
UDI-Device Identifier20705032067567
UDI-Public20705032067567
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K150836
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/25/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2021
Device Model NumberOTB59080A
Device Catalogue NumberOTB59080A
Device Lot Number17905306
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/13/2020
Initial Date Received by Manufacturer 09/25/2020
Supplement Date Received by Manufacturer11/06/2020
Initial Report FDA Received Date10/20/2020
Supplement Report FDA Received Date11/25/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1